Alert archive / California / High Wind Watches in 2021

High Wind Watch 1, NWS Sacramento, CA

January 15, 2021

NWS Sacramento, CA issued this high wind watch at Jan 15, 2021, 1:20 PM PST. It took effect at Jan 17, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2021, 1:20 PM PST (21:20 UTC)
In effect from
Jan 17, 2021, 10:00 PM PST
Expired
Jan 17, 2021, 1:40 PM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

803 
WWUS76 KSTO 152120
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
120 PM PST Fri Jan 15 2021

...Strong Winds over Interior Northern California...

.Strong north to east winds are forecast over interior northern 
California beginning late Sunday night and lasting into Tuesday 
evening. The winds are expected to be strong enough to damage 
trees and cause power outages. The strongest winds are expected to
be Monday night and Tuesday over most of the area.

The strong winds are the result of the difference in pressure
between a strong low pressure system moving over the area on
Monday and strong high pressure building in behind it Monday night
and Tuesday. 


CAZ013-015>019-063-066-170015-
/O.NEW.KSTO.HW.A.0001.210118T0600Z-210120T0300Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, and Paradise
120 PM PST Fri Jan 15 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY
EVENING...

* WHAT...North winds 25 to 35 mph with gusts 40 to 50 mph  
  possible.

* WHERE...Portions of the Shasta Lake area, the Sacramento Valley
  and Northeast Foothills, the Carquinez Strait and Delta, the
  Northern San Joaquin Valley, and a portion of the Mountains of 
  Southwestern Shasta County to Western Colusa County.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines
  and cause power outages. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Strong north winds are expected to develop
  on the west side of the Sacramento Valley Sunday night and then
  become more widespread on Monday. Windy conditions are likely to
  continue Monday night into Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ068-069-170015-
/O.NEW.KSTO.HW.A.0001.210118T0800Z-210120T0800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
120 PM PST Fri Jan 15 2021

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...Northeast winds 30 to 40 mph with gusts 50 to 65 mph, and
  locally higher than 75 mph over the higher exposed peaks. 

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada Counties.

* WHEN...From late Sunday night through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong north to east winds are forecast to
  develop late Sunday night and continue through Tuesday evening.
  The strongest winds may occur overnight and into the morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
558 
WWUS76 KSTO 162200
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
200 PM PST Sat Jan 16 2021

...Strong Winds over Interior Northern California...

.Strong north to east winds are forecast over interior northern
California beginning late Sunday night and lasting into Tuesday
evening. The winds are expected to be strong enough to damage
trees and cause power outages. The strongest winds are still expected
to be Monday night and Tuesday over most of the area.

The strong winds are the result of the difference in pressure
between a strong low pressure system moving over the area on
Monday and strong high pressure building in behind it Monday
night and Tuesday.

CAZ013-015>019-063-066-171400-
/O.CON.KSTO.HW.A.0001.210118T0600Z-210120T0300Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, and Paradise
200 PM PST Sat Jan 16 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Portions of the Shasta Lake area, the Sacramento Valley
  and Northeast Foothills, the Carquinez Strait and Delta, the
  Northern San Joaquin Valley, and a portion of the Mountains of 
  Southwestern Shasta County to Western Colusa County.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines
  and cause power outages. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Strong north winds are expected to develop
  on the west side of the Sacramento Valley Sunday night and then
  become more widespread on Monday. The strongest winds are
  expected on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ068-069-171400-
/O.CON.KSTO.HW.A.0001.210118T0800Z-210120T0800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
200 PM PST Sat Jan 16 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH TUESDAY EVENING...

* WHAT...Northeast winds 30 to 40 mph with gusts 50 to 65 mph, and
  locally higher than 75 mph over the higher exposed peaks. 

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada Counties.

* WHEN...From late Sunday night through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong north to east winds are forecast to
  develop late Sunday night and continue through Tuesday evening.
  The strongest winds are expected Monday night and Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
764 
WWUS76 KSTO 171023
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
223 AM PST Sun Jan 17 2021

...Strong Winds over Interior Northern California...

.Strong north to east winds are forecast over interior northern
California beginning late Sunday night and lasting into Tuesday
evening. The winds are expected to be strong enough to damage
trees and cause power outages. The strongest winds forecast to
occur Monday night and Tuesday.

CAZ013-015>019-063-066-180000-
/O.CON.KSTO.HW.A.0001.210118T0600Z-210120T0300Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, and Paradise
223 AM PST Sun Jan 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY EVENING...

* WHAT...North winds 20 to 35 mph with of 40 to 50 mph, locally
  higher.

* WHERE...Portions of the Shasta Lake area, the Sacramento 
  Valley and Northeast Foothills, the Carquinez Strait and 
  Delta, the Northern San Joaquin Valley, and a portion of the 
  Mountains of Southwestern Shasta County to Western Colusa 
  County.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines 
  and cause power outages. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Strong north winds are expected to
  initially develop on the west side of the Sacramento Valley
  Sunday night. The strongest winds are expected on Monday night
  and Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ068-069-180000-
/O.CON.KSTO.HW.A.0001.210118T0800Z-210120T0800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
223 AM PST Sun Jan 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

* WHAT...Northeast winds 30 to 45 mph with gusts 55 to 70 mph.
  Isolated gusts over exposed ridgetops and mountain peaks may 
  exceed 80 mph. 

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada Counties.

* WHEN...From late Sunday night through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Burned trees in recent burn scars will be particularly 
  susceptible. Widespread power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong north to east winds are forecast 
  to develop late Sunday night and continue through Tuesday 
  evening. The strongest winds are expected Monday night and 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
817 
WWUS76 KSTO 172140
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
140 PM PST Sun Jan 17 2021

...Strong Winds over Interior Northern California...

.Strong north to east winds are forecast over interior northern
California beginning late Sunday night and lasting into Tuesday
evening. The winds are expected to be strong enough to damage
trees and cause power outages. The strongest winds forecast to
occur Monday night and Tuesday.

CAZ013-066-172245-
/O.CAN.KSTO.HW.A.0001.210118T0600Z-210120T0300Z/
Shasta Lake Area / Northern Shasta County-
Northeast Foothills/Sacramento Valley-
Including the cities of Shasta Dam and Paradise
140 PM PST Sun Jan 17 2021

...HIGH WIND WATCH IS CANCELLED...

Breezy winds are still expected on Monday and Tuesday with gusts
up to 35 mph possible.

$$

CAZ068-069-181400-
/O.UPG.KSTO.HW.A.0001.210118T0800Z-210120T0800Z/
/O.NEW.KSTO.HW.W.0001.210119T0600Z-210120T0300Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
140 PM PST Sun Jan 17 2021

...HIGH WIND WARNING IN EFFECT FROM 10 PM MONDAY TO 7 PM PST
TUESDAY...

* WHAT...Northeast winds 30 to 45 mph with gusts 55 to 70 mph.
  Isolated gusts over exposed ridgetops and mountain peaks may 
  exceed 80 mph. 

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada Counties.

* WHEN...From 10 PM Monday to 7 PM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Burned trees in recent burn scars will be particularly
  susceptible. Widespread power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ015>018-063-181400-
/O.UPG.KSTO.HW.A.0001.210118T0600Z-210120T0300Z/
/O.NEW.KSTO.WI.Y.0002.210118T1200Z-210120T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Mountains Southwestern Shasta County to Western Colusa County-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
and Alder Springs
140 PM PST Sun Jan 17 2021

...WIND ADVISORY IN EFFECT FROM 4 AM MONDAY TO 7 PM PST TUESDAY...

* WHAT...North winds 20 to 35 mph with gusts of 40 to 50 mph
  expected.

* WHERE...Northern Sacramento Valley, Central Sacramento Valley, 
  Southern Sacramento Valley, Carquinez Strait and Delta and 
  Mountains Southwestern Shasta County to Western Colusa County 
  Counties.

* WHEN...From 4 AM Monday to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and cause power outages. Travel could
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong north winds are expected to
  initially develop on the west side of the Sacramento Valley
  early Monday morning. The strongest winds are expected on Monday
  night and Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ019-181400-
/O.UPG.KSTO.HW.A.0001.210118T0600Z-210120T0300Z/
/O.NEW.KSTO.WI.Y.0002.210119T0600Z-210120T0300Z/
Northern San Joaquin Valley-
Including the cities of Stockton and Modesto
140 PM PST Sun Jan 17 2021

...WIND ADVISORY IN EFFECT FROM 10 PM MONDAY TO 7 PM PST
TUESDAY...

* WHAT...North winds 20 to 35 mph with gusts of 40 to 50 mph
  expected.

* WHERE...Northern San Joaquin Valley County.

* WHEN...From 10 PM Monday to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and cause power outages. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this high wind watch went out at Jan 15, 2:29 AM PST, 10 hours 51 minutes earlier.

Area forecast discussion, Jan 15, 2:29 AM PST, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
229 AM PST Fri Jan 15 2021

.SYNOPSIS...
Dry weather into next week with areas of late night and morning
valley fog. Well above average temperatures will continue into
next week. Strong winds possible early next week.

&&

.DISCUSSION...
Infrared satellite imagery reveals developing Tule Fog in the
Central Valley this early Friday morning. Visibilities are already
down to a quarter-mile at several airports. Consequently, a Dense
Fog Advisory is in effect for the southern Sacramento Valley, the
Delta, as well as the northern San Joaquin Valley through 11 AM
PST Friday.

A broad upper level ridge parked about 400 miles west of Santa
Barbara will promote another afternoon with temperatures well-
above January normals. Most communities in the Sacramento Valley
will max out in the 60s. Similar to yesterday, localized areas
with lingering fog into the afternoon hours may struggle to get
out of the upper 50s. For reference, normal high temperature for
January 15 at Downtown Sacramento is 54 deg F and 55 deg F at
Redding.

The offshore ridge is forecast to amplify over the weekend,
leading to further warming across much of the Golden State.
Unfortunately, this also means that dry conditions are forecast to
prevail as we dive deeper into what is ordinarily the wettest
time of the year.

A shortwave will ripple around the outer periphery of the upper
level ridge late Sunday and into Monday, quickly diving south from
the Pacific Northwest into California. A second piece of energy
will drop south on Tuesday as an inside slider, reinforcing
northeasterly, and potentially strong/damaging offshore flow. More
on that in the extended discussion section... // Rowe

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...
A closed off upper level low will be set up over SoCal with a
strong Pacific high begining to build into NorCal. This will bring
a strong pressure gradient over the region with strong north to
east winds late Sunday night into Tuesday. NAEFS shows a band of
anomalous winds (30+ year return intervals) for the wind
component. Current forecast indicates wind gusts ranging from the
30 to 40 mph in the Valley and into the Delta, locally higher.
There is the potential for higher wind gusts up to 70+ in favored
gaps, canyons and ridgetops. Weakened or burned trees and limbs
may fall in strong winds. Stay tuned for details.

Dry weather is expected for much of the extended period as we sit
on the eastern edge of the Pacific high. The ridge will push west
late in the week as a short wave trough digs down the coast. This
may bring some light showers to the area. NBM guidance shows
daytime temperatures gradually cooling down through the period,
but highs could still remain above normal for mid January.

-CJM

&&

.AVIATION...
Areas of IFR/LIFR from KMYV south due to fog and low cigs this
morning. Conditions improve after 18z with VFR conditions expected
by 20z. VFR conditions north of KMYV. Winds remain under 10
knots.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 11 AM PST this morning for Carquinez
Strait and Delta-Central Sacramento Valley-Northern San Joaquin
Valley-Southern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 10:22 PM PSTDense Fog AdvisorySTO13 hr

Nearby

High Wind Watches in California, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.